Colorado, 2007

Hail in Colorado, May 30, 2007

May 30, 2007 · NWS PUB · 1 event in 1 county or zone

Thunderstorms developed over the southeast, and one storm became severe in El Paso county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms developed over the southeast, and one storm became severe in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 1:58 PM MST, 6 hours 56 minutes earlier.

Area forecast discussion, May 30, 1:58 PM MST, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT WED MAY 30 2007

.SHORT TERM...
(TONIGHT AND THURSDAY)

PRIMARY METEOROLOGICAL ISSUE FOR THE SHORT TERM WILL BE THE SEVERE
THREAT OVER THE FAR EASTERN PLAINS THURSDAY AFTERNOON.  MAJORITY OF
CWFA CURRENTLY NOTING TEMPERATURES SEVERAL CATEGORIES COOLER THAN
VALUES NOTED AT THIS TIME YESTERDAY AS WELL AS MOSTLY CLEAR SKIES
OVER THE EASTERN PLAINS AND SAN LUIS VALLEY REGION...WHILE HIGHER
TERRAIN AREAS NOTING PARTLY TO MOSTLY CLOUDY CONDITIONS.
ALSO...RADAR INDICATES A DEVELOPING SHOWERS AND THUNDERSTORMS OVER
PORTIONS OF EL PASO AND FREMONT COUNTIES EARLY THIS AFTERNOON.

LATEST SHORT TERM MODELS INDICATE THAT CLOSED UPPER LOW SPINNING
OVER SOUTH-CENTRAL SOUTH DAKOTA AT 00Z THURSDAY SLOWLY MOVES INTO
SOUTHEAST SOUTH DAKOTA BY 00Z FRIDAY.  WITH COOLER TEMPERATURES AND
LESS AVAILABLE ATMOSPHERIC MOISTURE TO WORK WITH...THUNDERSTORMS
THAT DEVELOP THIS AFTERNOON WILL BE TAMER AND LESS ORGANIZED THAN
YESTERDAYS VARIETY AS NOTED BY 19Z CAPES OF AROUND 500 J/KG AND LIS
TO AROUND -3C.  PASSING JET-STREAK ALLOWING 0-6 KM SHEAR VALUES TO
COME IN AT THE 60 TO 80 KNOT RANGE IN COMBINATION WITH RELATIVELY
STEEP LAPSE RATES.

SO FOR SENSIBLE WEATHER...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO BE NOTED THIS AFTERNOON AND EVENING...A FEW OF
WHICH COULD BRIEFLY BECOME STRONG...THE STRONGEST OF WHICH WILL BE
CAPABLE OF PRODUCING HAIL GENERALLY UNDER THE SIZE OF PENNIES...GUSTY
WINDS...LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL.

ON THURSDAY...DEEPER MOISTURE WILL ATTEMPT TO WORK ITS WAY BACK INTO
FAR SOUTHERN AND FAR EASTERN SECTIONS OF THE CWFA AND THIS COMBINED
WITH WARMER TEMPERATURES SHOULD ALLOW STRONG TO SEVERE CONVECTION TO
FIRE...ESPECIALLY OVER FAR EASTERN AND SOUTHEASTERN PORTIONS OF THE
CWFA.  THE PROJECTED CAPES/LIS CENTERED AROUND 3 PM THURSDAY OVER
FAR SOUTHEAST COLORADO IS IN THE 2000 TO 2500(J/KG)/-5 TO -7(C) RANGE
RESPECTIVELY WITH 0-6KM SHEARS IN THE 40 TO 50 KNOT RANGE.  FOR NOW
IN IMPENDING GRIDS/ZONES...WILL MENTION SEVERE OVER
ZONES 93/94/96/97/98 AND 99 FOR THURSDAY AFTERNOON. 77

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...MORE SEVERE WEATHER POSSIBLE FRIDAY...

UPPER LOW PARKED OVR THE UPP MISS VALLEY WILL KEEP THE AREA UNDER
THE THREAT OF CONVECTION THROUGH THE WEEKEND. BEST CHANCE FOR SVR
WX IN THE EXTENDED WILL BE FRI AFTERNOON-EVE...AS CLOSE TO 50 KT
BULK SHEAR WILL REMAIN OVR SE CO. DEWPOINTS IN THE LOW TO MID 50S
WILL BE IN PLACE OVR THE SERN GRASSLANDS AND LLVL UPSLOPE FLOW
WILL RESULT IN HODOGRAPHS FAVORABLE FOR SUPERCELLC DEVELOPMENT...PARTICULARLY
SOUTH OF ROUTE 50 AND EAST OF INTERSTATE 25.

PESKY LOW WILL KEEP UNSETTLED WX IN THE FCST THROUGH SUNDAY...THOUGH
WIND FIELDS WILL BE WEAKER AND SVR THREAT CORRESPONDINGLY LESS.
WILL STILL SEE A THREAT OF HEAVY RAIN AND POTENTIAL
FLOODING...ESPECIALLY OVR TERRAIN. RIVER FLOODING ALSO MAY BE AN
ISSUE AS TEMPERATURES CONTINUE TO GRADUALLY RISE THROUGH THE
EXTENDED AND RUNOFF IN THE MOUNTAINS INCREASES. FAIRLY STRONG
UPPER RIDGE WILL THEN BEGIN TO BUILD BY EARLY NEXT WEEK...AND SUMMER
HEAT SHOULD MAKE ITS FIRST APPEARANCE BY TUE OR WED...WITH TEMPS
IN THE LOWER 90S POSSIBLE FOR THE PLAINS BY MID-WEEK. ROSE

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THE CWFA FROM THIS AFTERNOON INTO TONIGHT. AT THIS
TIME...THE MOST FAVORABLE LOCATION FOR DEVELOPMENT OF ISOLATED
STRONG CONVECTION...WITH LIFR CONDITIONS AT TIMES...GUSTY
WINDS...SMALL HAIL AND PERIODS OF HEAVY RAINFALL SHOULD BE NOTED
FROM THE EASTERN SLOPES OF THE SOUTHEAST MOUNTAINS/FOOTHILLS INTO
THE EASTERN PLAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

77/44
Hazardous weather outlook, May 30, 5:39 AM MST, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MDT WED MAY 30 2007

COZ058>089-093>099-311245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
639 AM MDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN COLORADO TODAY.
THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL TO 1/2 INCH IN
DIAMETER...WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND LIGHTNING.

WHILE MOST STORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE...ONE OR
TWO STORMS COULD PRODUCE HAIL THE SIZE OF PENNIES.

IN THE MOUNTAINS...SNOW SHOWERS WILL FALL DOWN TO ABOUT 7500 FEET
THIS MORNING...AND DOWN TO ABOUT 8500 FEET THIS AFTERNOON.  LITTLE
OR NO ACCUMULATION IS EXPECTED IN MOST CASES.  HOWEVER...A FEW SPOTS
COULD SEE AN INCH OR TWO OF NEW SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP EACH DAY. SOME STORMS MAY BECOME STRONG OR SEVERE ON
THURSDAY...FRIDAY AND SATURDAY. THE BEST CHANCES FOR SEVERE STORMS
WILL BE ON THE EASTERN PLAINS NEAR THE KANSAS BORDER. THE MAIN
THREATS FROM ANY SEVERE STORMS...IN ADDITION TO CLOUD TO GROUND
LIGHTNING...WILL BE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE TODAY.

The radar

The Pueblo radar (KPUX), 63 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 30, 8:54 PM MST to 8:59 PM MST
Where
El Paso County, 5 mi E of Colorado Spgs
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.830, -104.727

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33943.